A 24-year-old member asked:
As a teacher, how do i take care of a student with diabetes or asthma in school?
3 doctor answers • 8 doctors weighed in
Allergy and Immunology 34 years experience
Learn about them: It is important for anyone who is an adult supervisor for children to understand any and all diseases that they may have. Failure to recognize early asthma as a cough could lead to delayed treatment and possibly worsen the outcome of a medical intervention. Failure to recognize the signs of anaphyaxis in a bee allergic child could result in death from delayed treatment with an epipen (epinephrine).
6.4k viewsReviewed >2 years ago
Pediatrics 35 years experience
Learn warning signs:: Diabetes-"out of it", jittery, inattentive, unsteady, shaky hands - can mean hypoglycemia (an emergency); running to the bathroom a lot - possibly out of control diabetes. Rapid breathing, fruity smell - possible DKA (an emergency).
Asthma - out of breath, gasping - possible emergency.
6.2k viewsReviewed >2 years ago
A Verified Doctoranswered
Education: Really great to hear from a teacher! from a diabetes perspective, the best thing to do for your own comfort as well as for the safety of your student, ask the family to arrange for the diabetes nurse educator to review education with you. In pittsburgh we do this regularly. The information is not difficult to learn and will help you to identify when the student needs to check blood sugars, etc.
5.7k viewsAnswered >2 years ago
Last updated Jan 21, 2015
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.